The U.S. Food and Drug Administration issued a warning on the dangers of high dosages of Benadryl due to the "Benadryl Challenge" that went viral on TikTok over the summer. Young TikTok users began challenging each other to take as many Benadryl pills to cause a hallucination. The challenge was blamed for the death of a 15-year-old Oklahoma City teenager in August and the hospitalization of three Texas teens in May.
On Thursday, the FDA noted that taking more than the recommended dosage of the over-the-counter allergy medication can "lead to serious heart problems, seizures, coma, or even death." The agency is also investigating the reports and "conducting a review to determine if additional cases have been reported." They also contacted TikTok, asking the social media video platform to remove videos and to be "be vigilant to remove additional videos that may be posted."
Following the death of a teenage girl in Oklahoma City late last month, Johnson & Johnson, the company behind Benadryl, issued a warning on the dangers of taking a high dosage of the medication. "As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and BENADRYL products should only be used as directed by the label," the company told TooFab, adding that the medication should be "kept out of the reach of children at all times." Johnson & Johnson said it was working with TikTok to stop the trend and remove videos promoting the challenge.
Diphenhydramine, marketed under the name Benadryl, is a common medication used to relieve allergies. "It works by blocking histamine in the body, which is a substance that causes allergic symptoms. When used as recommended, it is a safe and effective medicine," the FDA's statement reads.
A TikTok spokesperson told Forbes they removed a "very small amount" of content promoting the challenge in May when it began. "We've been keeping an eye on this topic since and removing any new content – which again has been in extremely small numbers – to prevent any spread on our platform," the spokesperson said at the time.
The maximum daily dose of Benadryl is 300 milligrams, Jessica Nouhavandi, PharmD — the lead pharmacist, co-founder, and co-CEO of online pharmacy Honeybee Health — told Healthline. One tablet has 25 mg. "It is dangerous to take excessive amounts of diphenhydramine as there is a long list of possible side effects that come with diphenhydramine poisoning," Nouhavandi warned. "In mild cases, side effects include sleepiness, dry mouth, constipation, and inability to pass urine. In severe cases, you may experience delirium, psychosis, seizures, or coma."